Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 20, NWS Kansas City, MO

July 30, 2020Linn County, Miami County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jul 30, 2020, 12:54 PM CDT for Linn County, Miami County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2020, 12:54 PM CDT (17:54 UTC)
Expired
Jul 30, 2020, 7:00 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 3:50 PM CDTFLASH FLOOD1 Nw Hillsdale, KSNORMALLY DRY CREEK BED FLASH FLOODING. DELAYED REPORT. REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 176 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WGUS53 KEAX 301754
FFWEAX
KSC107-121-310000-
/O.NEW.KEAX.FF.W.0020.200730T1754Z-200731T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1254 PM CDT Thu Jul 30 2020

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Miami County in east central Kansas...
  Northern Linn County in east central Kansas...

* Until 700 PM CDT Thursday.

* At 1252 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Paola, Spring Hill, Osawatomie, Louisburg, La Cygne, Linn Valley,
  Parker, Fontana, Hillsdale, Chiles, Bucyrus, New Lancaster,
  Wagstaff and Beagle.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3827 9506 3838 9506 3838 9507 3839 9506
      3874 9506 3874 9461 3827 9462

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Pietrycha

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 6:33 AM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jul 30, 6:33 AM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
633 AM CDT Thu Jul 30 2020

.Discussion...
Issued at 339 AM CDT THU JUL 30 2020

A unique synoptic pattern has set up over the CONUS with a cutoff
low over the Great Lakes, a ridge over the western CONUS, and then a
shortwave trough over the Central Plains in-between the other two
features that is elongating into a W to E orientation aloft with a
stationary boundary at the surface. Currently, a mid level shortwave
trough is moving through northern Missouri forming an area of
showers along HWY 36. These showers will likely continue across
north central Missouri overnight as the trough starts to stall and
become more W to E oriented. As another shortwave trough over
Nebraska starts to track to the south, it will reinforce the
current boundary over our area. This will redevelop convection
along the surface boundary that will reside along and south of
Missouri River early in the afternoon. Due to the heavy rainfall
that occurred from southern Johnson Co KS into northern Cass Co
Mo, flash flooding will be a concern due to saturated soils in
this area. The southward motion of the mid level shortwave trough
will keep the storms more progressive across the area than they
were today. The deep tropical connection in the mid and upper
levels will also shift off to the east dropping our PWAT values
down to near 1.9" as opposed to 2.25" we saw this afternoon.
Storms will still be efficient, but not quite like we saw today.
Overall, we are looking for another widespread 0.5-1.5" along and
south of the Missouri River, but if storms begin to train then
these totals could double in those areas. That training of storms
will be the main threat to monitor going into tomorrow afternoon.
By midnight the trough and surface boundary will shift to our
south, ending the flooding threat.

The abnormal synoptic pattern continues into the weekend with an
almost N-S orientation of winds across the Plains as the long wave
trough deepens into the middle of the country. This will keep the
area in abnormally low temperatures for this time of year through
the entire forecast period. A shortwave trough and cold front will
push into the area from the north Saturday night into Sunday,
bringing some PoPs back into the forecast during that timeframe,
although the severe and flooding threat look low with this feature.
With northerly flow and high pressure building into the area Mon-Tue
we may even see dewpoints drop into the 50s with lows in the upper
50s! As the longwave trough finally shifts east on Wednesday, a
ridge and WAA make their way back into the area. This may increase
chances of PoPs and our temperatures as we head towards the end of
the week.

&&

.Aviation...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 627 AM CDT THU JUL 30 2020

Today will be a complicated aviation forecast with multiple
hazards throughout the period. The first hazard will be IFR
ceilings that look to persist through mid morning over most of
eastern KS and western MO. Some areas are also seeing pockets of
IFR visibility, but it does not look widespread. As these ceilings
lift into MVFR by late morning, showers and isolated thunderstorms
will become the next hazard. The thunderstorm threat will remain
low through the last morning and early afternoon, but will
increase towards sunset. As things heat up in the afternoon the
ceilings will lift to VFR, but will also set the stage for
possible scattered thunderstorms. The best timing for a round of
thunder at most of the TAF locations will be between 23Z and 03Z
as the storms approach the area from north central Missouri. As
these storms push through the area another MVFR ceiling will
develop from the south to the north, ending the TAFs in MVFR
conditions.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Jul 30, 4:50 AM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Thu Jul 30 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Thu Jul 30 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Moderate to heavy rainfall chances will continue through today. Areas
of one to two inches of rain is expected, with locally higher
amounts, greater than three inches possible. The best chance for
bouts of heavy rainfall will be for locations along and south of the
Missouri River. This additional rainfall will continue to support
flooding and flash flooding concerns through the day.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Off and on thunderstorm chances will persist through Friday. Isolated
instances of flooding and flash flooding will continue.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:16 PM CDTSpecial Weather StatementEAXMiami44 min
Jul 29, 8:17 PM CDTAreal Flood AdvisoryEAXJohnson, Miami, Wyandotte3 hr
Jul 29, 11:25 PM CDTRiver Flood WarningEAXAtchison37 hr
Jul 30, 2:39 PM CDTFlash Flood WarningEAXJohnson, Leavenworth, Wyandotte6 hr
Jul 30, 2:44 PM CDTRiver Flood WarningEAXDoniphan35 hr
Jul 30, 3:53 PM CDTFlash Flood WarningEAXAtchison, Doniphan6 hr

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.